Alert archive / Indiana / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 101, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 16, 2025, 4:45 PM CDT for 4 counties in Indiana; Berrien County, Michigan. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2025, 4:45 PM CDT (21:45 UTC)
- Expired
- Jul 16, 2025, 5:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties LaPorte County, IN, Marshall County, IN, Saint Joseph County, IN, Starke County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:00 PM CDT | TSTM WND GST 40 | 2 Wnw Michigan City, IN | Mesonet station MCYI3 2 WNW Michigan City. |
| Jul 16, 5:42 PM CDT | TSTM WND GST 56 | 3 Wnw South Bend, IN | ASOS station KSBN South Bend International Ap. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1156 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
558
WUUS53 KIWX 162145
SVRIWX
INC091-099-141-149-MIC021-162245-
/O.NEW.KIWX.SV.W.0101.250716T2145Z-250716T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
545 PM EDT Wed Jul 16 2025
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
St. Joseph County in north central Indiana...
Northeastern Starke County in northwestern Indiana...
Northwestern Marshall County in north central Indiana...
La Porte County in northwestern Indiana...
Berrien County in southwestern Michigan...
* Until 645 PM EDT/545 PM CDT/.
* At 544 PM EDT/444 PM CDT/, severe thunderstorms were located along
a line extending from 8 miles northwest of Beverly Shores to near
Kouts, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
South Bend, Michigan City, La Porte, Niles, Westville, Buchanan,
Trail Creek, Gulivoire Park, Granger, Bridgman, Walkerton, North
Liberty, New Buffalo, New Carlisle, Berrien Springs, Three Oaks,
Kingsford Heights, Long Beach, Wanatah, and Hamlet.
This includes the following highways...
Interstate 80 in Indiana between mile markers 38 and 78.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4171 8693 4184 8669 4196 8657 4207 8622
4140 8621 4133 8693
TIME...MOT...LOC 2144Z 245DEG 35KT 4176 8712 4135 8706
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NWS2 follow-up statements
527
WWUS53 KIWX 162221
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
621 PM EDT Wed Jul 16 2025
INC091-099-141-149-MIC021-162245-
/O.CON.KIWX.SV.W.0101.000000T0000Z-250716T2245Z/
St. Joseph IN-Starke IN-Marshall IN-La Porte IN-Berrien MI-
621 PM EDT Wed Jul 16 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
EDT/545 PM CDT/ FOR ST. JOSEPH...NORTHEASTERN STARKE...NORTHWESTERN
MARSHALL...CENTRAL LA PORTE AND BERRIEN COUNTIES...
At 621 PM EDT/521 PM CDT/, severe thunderstorms were located along a
line extending from Three Oaks to 6 miles west of Hamlet, moving east
at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
South Bend, La Porte, Niles, Buchanan, Gulivoire Park, Granger,
Bridgman, Walkerton, North Liberty, New Buffalo, New Carlisle,
Berrien Springs, Three Oaks, Kingsford Heights, Hamlet, Lakeville,
Roseland, Shorewood-Tower Hill, Shorewood-Tower Hills-Harbert, and
Koontz Lake.
This includes the following highways...
Interstate 80 in Indiana between mile markers 47 and 78.
Interstate 94 in Indiana near mile marker 45.
Interstate 94 in Michigan between mile markers 0 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4179 8677 4184 8669 4196 8657 4207 8622
4140 8621 4134 8680
TIME...MOT...LOC 2221Z 254DEG 34KT 4179 8664 4136 8671
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NWS767
WWUS53 KIWX 162243
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
643 PM EDT Wed Jul 16 2025
INC091-099-141-149-MIC021-162253-
/O.EXP.KIWX.SV.W.0101.000000T0000Z-250716T2245Z/
St. Joseph IN-Starke IN-Marshall IN-La Porte IN-Berrien MI-
643 PM EDT Wed Jul 16 2025
...THE SEVERE THUNDERSTORM WARNING FOR ST. JOSEPH...NORTHEASTERN
STARKE...NORTHWESTERN MARSHALL...CENTRAL LA PORTE AND BERRIEN
COUNTIES WILL EXPIRE AT 645 PM EDT/545 PM CDT/...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds up to 50 mph are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight EDT/1100
PM CDT/ for north central and northwestern Indiana...and southwestern
Michigan.
&&
LAT...LON 4179 8677 4184 8669 4196 8657 4207 8622
4140 8621 4134 8680
TIME...MOT...LOC 2243Z 245DEG 35KT 4186 8643 4143 8650
$$
NWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:40 PM CDT, 3 hours 5 minutes earlier. Its key messages:
- Hot and humid conditions through the remainder of today with heat indices in the lower to middle 90s expected.
- Scattered showers and thunderstorms continue today, most numerous along and east of Interstate 69. Severe weather is not expected, but brief heavy rainfall and wind gusts to around 40 mph possible with a few storms.
- Thunderstorms chances continue into tonight, especially west of US Route 31. There is mainly a Marginal risk (with a small area of slight risk for areas close to Lake Michigan in northwest IN and southwest MI) of severe storms with isolated damaging wind gusts possible. The most favored time period for an isolated severe weather threat is from approximately 7pm to 11pm EDT.
- Brief return of less humid conditions Thursday/Friday behind a cold front. This front will also likely bring an increased swim risk for southeast Lake Michigan beaches later Thursday and Friday.
Area forecast discussion, Jul 16, 1:40 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 240 PM EDT Wed Jul 16 2025 .KEY MESSAGES... - Hot and humid conditions through the remainder of today with heat indices in the lower to middle 90s expected. - Scattered showers and thunderstorms continue today, most numerous along and east of Interstate 69. Severe weather is not expected, but brief heavy rainfall and wind gusts to around 40 mph possible with a few storms. - Thunderstorms chances continue into tonight, especially west of US Route 31. There is mainly a Marginal risk (with a small area of slight risk for areas close to Lake Michigan in northwest IN and southwest MI) of severe storms with isolated damaging wind gusts possible. The most favored time period for an isolated severe weather threat is from approximately 7pm to 11pm EDT. - Brief return of less humid conditions Thursday/Friday behind a cold front. This front will also likely bring an increased swim risk for southeast Lake Michigan beaches later Thursday and Friday. && .DISCUSSION... Issued at 113 PM EDT Wed Jul 16 2025 With a very humid and hot airmass over the area today, scattered pop up showers and thunderstorms have developed. Main threats with these storms is brief heavy downpours, gusty outflow winds, and of course lightning. Even with PWATs around 2", the fairly quick northeasterly movement of the storms has minimized any localized flooding or ponding issues. Outside of these pop up storms this afternoon the focus then becomes the development of convection along a north to south orientated cold front over western IL/WI that will move eastward this evening. The time of arrival for this boundary into our western and northeastern parts of the CWA is around 6PM CDT/7PM EDT. This is early enough in the diurnal period that any storms forming over IL could certainly maintain their strength into our western and northwestern areas of the CWA. Also, the latest guidance suggests bulk shear values of 25-40 kts for mainly over southern Lake Michigan and southwestern MI with the frontal boundary which will allow for some continued organization. The main threats with any of the strong to severe storms would be the associated winds. An isolated tornado would not be out of the question with these storms along the boundary as SR Helicity values of 50-100 m2/s2 will also be available. This frontal boundary will continue to move eastward through the rest of the CWA through about 06z Thursday morning keeping increased chances of showers and thunderstorms along and ahead of the front, however with the loss of the diurnal heating storms should remain on the weaker side. In the wake of the cool front, drier and cooler airmass will advect into the area for Thursday and Friday. There will still be the potential each afternoon for pop up thunderstorms with the increased vertical instability. Surface dew points will go from low to mid 70s today to the low 60s to upper 50s by Thursday evening. And highs for Thursday and Friday will only be in the upper 70s to low 80s. This will make for much more comfortable conditions. Unfortunately, this relief will be somewhat short- lived as a southeastern ridge squeezes some moisture and warmer temperatures northward against a zonal flow that will be centered over our heads. This will allow for surface dew points to jump into the low to mid 70s by Saturday afternoon. High temperatures will luckily be somewhat restrained by the fact that the thermal gradient will mainly remain stable due to the flat zonal flow present over the area. The bad news is that this broad southeastern CONUS ridging does ultimately push northward by Tuesday. This will allow for much hotter temperatures along with the humid airmass to stream northward over the region with highs on Tuesday in the upper 80s to lower 90s and warmer yet on Wednesday and beyond with high temperatures in the low to mid 90s. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 646 AM EDT Wed Jul 16 2025 A very moist environment will remain over the area as isolated showers continue to develop over northern Indiana this morning. The activity will increase with daytime heating. The latest HRRR indicates the best chances for storms will be after 00Z. Rapid development is expected as the cells develop over northwest Indiana and move southeast. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...Air Quality Alert until 4 AM CDT Thursday for INZ103-203. OH...None. MI...Air Quality Alert until 5 AM EDT Thursday for MIZ078-177-277. MARINE...None. && DISCUSSION...Andersen AVIATION...Skipper
Hazardous weather outlook, Jul 16, 2:42 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 342 PM EDT Wed Jul 16 2025 INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216- MIZ078>081-OHZ001-002-004-005-015-016-024-025-171945- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 342 PM EDT Wed Jul 16 2025 /242 PM CDT Wed Jul 16 2025/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected through this evening. A few storms may produce damaging winds this evening, best chances north of US 24 in Indiana and Michigan. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic chances of thunderstorms are anticipated for Saturday into the early parts of next week. A few periods of stronger storms are possible, but confidence in the details of timing and the extent of any severe weather threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. INZ103-MIZ177-277-171945- Northern La Porte-Northern Berrien-Southern Berrien- 342 PM EDT Wed Jul 16 2025 /242 PM CDT Wed Jul 16 2025/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Scattered thunderstorms are expected through this evening. A few storms may produce damaging winds this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Periodic chances of thunderstorms are anticipated for Saturday into the early parts of next week. A few periods of stronger storms are possible, but confidence in the details of timing and the extent of any severe weather threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ043-046-171945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 342 PM EDT Wed Jul 16 2025 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM THURSDAY TO 2 AM EDT FRIDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Thunderstorms this evening will be capable of producing wind gusts in excess of 35 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. There are periodic chances of thunderstorms for Saturday through the early parts of next week.
In the hours before
Special weather statement, Jul 16, 11:59 AM CDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1259 PM EDT Wed Jul 16 2025
INZ018-026-027-161730-
Allen IN-Wells IN-Adams IN-
1259 PM EDT Wed Jul 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALLEN...
NORTHEASTERN WELLS AND NORTHWESTERN ADAMS COUNTIES THROUGH 130 PM
EDT...
At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ossian, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Wayne, New Haven, Ossian, Woodburn, Monroeville, Middletown,
Dixon, Yoder, Poe, Edgerton In Allen County, Hessen Cassel, Zulu,
Maples, Hoagland, Tillman, and Townley.
This includes Interstate 469 between mile markers 0 and 2, between
mile markers 4 and 6, and between mile markers 9 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4093 8528 4120 8481 4094 8480 4083 8516
TIME...MOT...LOC 1658Z 240DEG 49KT 4090 8512
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MFThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:59 AM CDT | Special Weather Statement | IWX | Allen | 31 min |
| Jul 16, 2:34 PM CDT | Beach Hazards Statement | IWX | LaPorte | 34 hr |
| Jul 16, 2:38 PM CDT | Small Craft Advisory | IWX | 34 hr | |
| Jul 16, 3:54 PM CDT | Special Marine Warning | IWX | 96 min | |
| Jul 16, 4:56 PM CDT | Special Weather Statement | IWX | Pulaski, Starke | 64 min |
| Jul 16, 5:02 PM CDT | Special Weather Statement | IWX | White | 58 min |
| Jul 16, 5:23 PM CDT | Severe Thunderstorm Warning | IWX | Cass, Pulaski, White | 37 min |
| Jul 16, 5:36 PM CDT | Special Weather Statement | IWX | Marshall | 39 min |
| Jul 16, 5:41 PM CDT | Severe Thunderstorm Warning | IWX | Marshall | 29 min |
| Jul 16, 5:53 PM CDT | Special Weather Statement | IWX | Cass, Fulton, Miami | 52 min |
| Jul 16, 6:08 PM CDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 37 min |
| Jul 16, 6:18 PM CDT | Special Weather Statement | IWX | Kosciusko | 27 min |
| Jul 16, 6:28 PM CDT | Special Weather Statement | IWX | Wabash | 32 min |
| Jul 16, 6:49 PM CDT | Special Weather Statement | IWX | Whitley | 26 min |
| Jul 16, 5:50 PM CDT | Special Weather Statement | IWX | Cass | 40 min |
| Jul 16, 6:32 PM CDT | Special Weather Statement | IWX | Saint Joseph | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2025Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.